Kansas, 2015

Hail in Kansas, April 16, 2015

April 16, 2015 · NWS ICT · 17 events in 4 counties and zones

A series of storms moved across portions of south central Kansas dropping copious amounts of hail up to golf ball sized.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A series of storms moved across portions of south central Kansas dropping copious amounts of hail up to golf ball sized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 16, 1:26 PM CST, 54 minutes earlier.

Area forecast discussion, Apr 16, 1:26 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
226 PM CDT THU APR 16 2015

.SYNOPSIS...
ISSUED AT 220 PM CDT THU APR 16 2015

A STRONG UPPER LOW WILL CONTINUE TO SETTLE OVER THE FOUR CORNERS
REGION THROUGH TONIGHT...BEFORE SHIFTING OVER PRIMARILY COLORADO/NEW
MEXICO ON FRIDAY. THE UPPER LOW IS PROGGED TO GRADUALLY OPEN UP AND
WEAKEN SOME LATER IN THE WEEKEND...AS IT TRAVERSES SLOWLY EASTWARD
ACROSS KANSAS. AT THE SURFACE...LOW PRESSURE WILL FORM NEAR THE
OKLAHOMA PANHANDLE BY THIS EVE...WITH A DRYLINE EXTENDING SOUTHWARD
THROUGH THE TEXAS PANHANDLE. A STATIONARY FRONT WILL EXTEND
NORTHEAST FROM THE LOW ACROSS NORTH-CENTRAL KANSAS. THE FRONT WILL
LIFT BACK NORTH ON FRIDAY...WITH THE DRYLINE REMAINING OVER THE
CENTRAL/SOUTHERN HIGH PLAINS. THE DRYLINE WILL SHIFT EAST TO CENTRAL
KS ON SATURDAY...AND WILL BE OVERTAKEN BY A COLD FRONT PASSING
SOUTHWARD ACROSS KANSAS ON SUNDAY.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 220 PM CDT THU APR 16 2015

SCATTERED-NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON INTO THIS EVENING FROM THE CENTRAL/SOUTHERN HIGH PLAINS
INTO CENTRAL KANSAS...AS A MID-UPPER JET STREAK (NOTED ON SATELLITE
WV IMAGERY) NOSES INTO THE REGION FROM NEW MEXICO ENHANCING LOW-
LEVEL CONVERGENCE ALONG THE FRONT AND DRYLINE. SHEAR/INSTABILITY
FAVOR SUPERCELLS MAINLY FROM SOUTHWEST KS SOUTHWARD INTO THE OK/TX
PANHANDLES...AND STRONG-SEVERE MULTICELLS FURTHER NORTHEAST ALONG
THE FRONT. SOME OF THIS ACTIVITY WILL AFFECT CENTRAL KS AND THE
WESTERN PART OF S-CNTRL KS. HOWEVER...THE DEEP-LAYER SHEAR DROPS OFF
ROUGHLY TO THE EAST OF I-135. REDUCED RAIN CHANCES SUBSTANTIALLY
EAST OF THE KS TURNPIKE...WITH THE LIFT FOCUSING FURTHER WEST.

CLUSTERS OF ELEVATED MORNING CONVECTION (SOME CORES WITH HAIL) COULD
BE ONGOING FRIDAY ACROSS CENTRAL/EASTERN KS...AND THIS ACTIVITY
SHOULD PROGRESS EAST AND DIMINISH DURING THE AFTERNOON. RENEWED
SURFACE-BASED STRONG-SEVERE CONVECTION IS EXPECTED TO DEVELOP FRIDAY
PM/EVE...GIVEN SUFFICIENT CLEARING/INSOLATION NEAR AND JUST EAST OF
THE DRYLINE EXTENDING FROM NORTHWEST KS...TO WESTERN OK. THIS
ACTIVITY WILL DEVELOP IN RESPONSE TO DIFFLUENT UPPER FLOW AND STRONG
SURFACE-850 CONVERGENCE NEAR THE DRYLINE...HOWEVER IT WILL INITIATE
TO THE WEST OF CENTRAL/SOUTH CENTRAL KS AND 850-300 MB MEAN FLOW
FAVORS NORTHWARD MOVING STORMS. SOME OF THIS ACTIVITY COULD REACH
CENTRAL/SOUTH CENTRAL KS FRIDAY NIGHT AS THE LOW-LEVEL JET
VEERS...BUT WOULD ANTICIPATE A WEAKENING TREND OVERNIGHT WITH
DIURNAL INSTABILITY DROPPING OFF QUICKLY.

LINGERING CLUSTERS OF ELEVATED CONVECTION OVER EASTERN KANSAS
SATURDAY MORNING...SHOULD DIMINISH IN THE AFTERNOON. THE UPPER LOW
AND DRYLINE WILL SHIFT SLIGHTLY EAST SATURDAY...PUTTING
CENTRAL/SOUTH CENTRAL KS IN A FAVORABLE AREA FOR SURFACE-BASED
STRONG-SEVERE STORMS IN THE AFTERNOON/EARLY EVE. THE NAM12 PATTERN
RESEMBLES H5 COLD CORE/LOW TOPPED SUPERCELL POTENTIAL VIA SEVERAL
ASPECTS INCLUDING 150-300 J/KG OF SURFACE-3KM CAPE...GIVEN STRONG
INSOLATION OCCURS WITH STEEPENED LOW-MID LEVEL LAPSE RATES.

LINGERING SHOWERS/THUNDERSTORMS ARE POSSIBLE SUNDAY AS THE REMNANT
SHORTWAVE TROUGH MOVES THROUGH EASTERN KS. RAIN CHANCES WILL END
SUNDAY NIGHT BEHIND THE DEPARTING WAVE.

SLIGHTLY ABOVE CLIMO TEMPERATURES CAN BE EXPECTED THROUGH
SATURDAY...TAPERING BACK TO NEAR CLIMO ON SUNDAY.

JMC

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 220 PM CDT THU APR 16 2015

THE MEDIUM RANGE PERIOD WILL FEATURE A SPLIT UPPER FLOW
PATTERN...WITH A PERSISTENT UPPER LOW OVER THE GREAT LAKES...A
CLOSED UPPER HIGH FORMING OVER WESTERN CANADA...AND A NEW UPPER LOW
FORMING WITHIN THE SUBTROPICAL BELT OVER THE SOUTHWESTERN STATES.
TEMPERATURES WILL BE NEAR SEASONAL LEVELS FOR THE LATTER PART OF
APRIL. A DRIER AIRMASS WILL AFFECT THE AREA EARLY NEXT WEEK BEHIND
THIS WEEKEND'S DEPARTING SYSTEM. THUNDERSTORM CHANCES MAY RETURN
TOWARD MID-LATE WEEK...AS WEAK SHORTWAVES EJECT OUT OF THE
SOUTHWESTERN STATES CLOSED LOW...AND LOW-LEVEL MOISTURE BEGINS
RETURNING NORTHWARD.

JMC

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 102 PM CDT THU APR 16 2015

THERE ARE 2 CONCERNS THIS AFTN:
1) TSRA POTENTIAL FOR PRIMARILY CNTRL KS.
2) "LOW-END" MVFR CIGS (1000-1700FT) ACRS SE KS WITH THE LOWEST
CIGS OVER KCNU.

A 20-30 MILE WIDE AXIS OF SHRA & SCT TSRA EXTENDED FROM CNTRL KS
BETWEEN LINCOLN & KSLN...TO ~35 MILES W OF KHUT TO SW KS/NW OK
BDR 40-50 MILES S OF KDDC. THE EWD PROGRESSION OF THE MODERATE
CONVECTION HAS BEEN MINIMAL WHICH ISN'T SURPRISING CONSIDERING
THAT A CUT-OFF MID-UPR LOW REMAINS CAMPED OVER THE UT/AZ BORDER
THEREBY CAUSING THE SFC CYCLONE TO REMAIN NEARLY STATIONARY OVER
ERN NM. AS SUCH THE GREATEST CHANCES OF -SHRA & ISOLD-SCT TSRA
WOULD CONT FOR KRSL...KHUT & KSLN BUT THE POSITIONING OF -SHRA &
ISOLD/SCT TSRA DICTATES VCSH/VCTS ASSIGNMENT TO ALL 3 TERMINALS
THRU THIS EVE. SHRA/TSRA COVERAGE INCRS LATE THIS EVE OVER THESE
SAME AREAS WITH PERHAPS A FEW -SHRA/TSRA VENTURING E TOWARD KICT
LATE TNGT. CIGS OVER SE KS ARE TRICKY WITH 1000-1700FT REPORTED.
KCNU JUST WENT VFR AT 18Z WHICH LOWERS CONFIDENCE AS SHORT-TERM
SNDGS DEPICTED THE TERMINAL REMAINING IN "LOW-END MVFR" COUNTRY
UNTIL ~21Z WITH CIGS RISING THEREAFTER. CIGS OVER KCNU WILL BE
WATCHED CLOSELY SO BE LOOKING FOR UPDATES.

&&

.FIRE WEATHER...
ISSUED AT 220 PM CDT THU APR 16 2015

FIRE WEATHER CONCERNS WILL REMAIN LOW GIVEN RECENT RAINFALL...AND
THE OUTLOOK FOR ADDITIONAL RAIN OVER THE NEXT SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    57  74  58  74 /  40  60  60  40
HUTCHINSON      57  74  56  74 /  60  60  60  40
NEWTON          57  74  59  74 /  40  60  60  40
ELDORADO        57  74  59  74 /  40  60  60  60
WINFIELD-KWLD   57  75  58  75 /  40  60  60  50
RUSSELL         56  72  52  73 /  80  70  60  40
GREAT BEND      56  73  53  73 /  80  60  60  40
SALINA          57  74  57  73 /  60  60  60  40
MCPHERSON       57  74  57  74 /  50  60  60  40
COFFEYVILLE     58  76  58  74 /  20  50  60  60
CHANUTE         57  76  59  73 /  20  50  60  60
IOLA            57  77  59  73 /  20  50  60  60
PARSONS-KPPF    57  76  58  75 /  20  50  60  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 16, 1:44 PM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
244 PM CDT THU APR 16 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-171945-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
244 PM CDT THU APR 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL AFFECT PORTIONS OF ACROSS CENTRAL AND SOUTH
CENTRAL KANSAS THIS AFTERNOON INTO TONIGHT. A FEW THUNDERSTORMS
MAY BE SEVERE WITH THE MAIN THREATS OF 50 TO 60 MPH WIND GUSTS AND
QUARTER SIZED HAIL...ROUGHLY ALONG AND NORTHWEST OF A LINE...FROM
ANTHONY TO HUTCHINSON TO SALINA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODIC CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
FROM FRIDAY THROUGH SUNDAY. SOME OF THE THUNDERSTORMS MAY BE
SEVERE PRIMARILY DURING THE AFTERNOON AND EVENING HOURS FRIDAY
AND SATURDAY...MAINLY IN CENTRAL AND SOUTH CENTRAL KANSAS. THE
MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

AFTER A BRIEF LULL EARLY NEXT WEEK...A SLIGHT CHANCE FOR
THUNDERSTORMS WILL RETURN TOWARD THE MIDDLE OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND
EVENING...MAINLY ALONG AND NORTHWEST OF A LINE...FROM ANTHONY TO
HUTCHINSON TO SALINA.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Apr 16, 1:19 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
219 PM CDT THU APR 16 2015

KSZ050-067-161945-
RENO KS-RICE KS-
219 PM CDT THU APR 16 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHWESTERN RICE COUNTY IN CENTRAL KANSAS...

* UNTIL 245 PM CDT

* AT 216 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF STERLING...
  MOVING NORTH AT 30 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  STERLING AND ALDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3803 9820 3806 9837 3827 9837 3827 9809
TIME...MOT...LOC 1916Z 188DEG 25KT 3811 9827

RITZMAN
Special weather statement, Apr 16, 1:40 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
240 PM CDT THU APR 16 2015

KSZ050-162015-
RICE KS-
240 PM CDT THU APR 16 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN RICE COUNTY IN CENTRAL KANSAS...

* UNTIL 315 PM CDT

* AT 239 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM OVER STERLING...MOVING NORTH AT 20
  MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LYONS...STERLING...CHASE AND ALDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3841 9836 3837 9804 3816 9815 3816 9822
      3817 9822 3817 9837
TIME...MOT...LOC 1939Z 195DEG 19KT 3823 9822

RITZMAN

The radar

The Wichita radar (KICT), 91 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

17 hail. Local standard time, as filed.

Hail, Reno

When
April 16, 2:20 PM CST to 2:21 PM CST
Where
Reno County, 2.14 mi NE of Sylvia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.990, -98.390

Hail, Rice

When
April 16, 2:55 PM CST to 2:56 PM CST
Where
Rice County, 0.88 mi SW of Sterling
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.210, -98.210

Quarter sized hail was reported at many locations across the community.

Hail, Reno

When
April 16, 3:15 PM CST to 3:16 PM CST
Where
Reno County, 0.54 mi W of Nickerson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.150, -98.090

Hail, Reno

When
April 16, 3:16 PM CST to 3:17 PM CST
Where
Reno County, 2.07 mi N of Buhler
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.160, -97.770

Hail, McPherson

When
April 16, 3:18 PM CST to 3:19 PM CST
Where
McPherson County, 5.14 mi SW of Inman
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
38.180, -97.840

Hail, Reno

When
April 16, 3:22 PM CST to 3:23 PM CST
Where
Reno County, 0.54 mi W of Nickerson
Measured
1 in hail
Reported by
Public
Coordinates
38.150, -98.090

Hail, Reno

When
April 16, 3:27 PM CST to 3:28 PM CST
Where
Reno County, 0.54 mi W of Nickerson
Measured
1.5 in hail
Reported by
Public
Coordinates
38.150, -98.090

Hail, McPherson

When
April 16, 3:43 PM CST to 3:44 PM CST
Where
McPherson County, 6.93 mi S of Windom
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.280, -97.910

Hail, McPherson

When
April 16, 4:00 PM CST to 4:01 PM CST
Where
McPherson County, 0.54 mi E of Windom
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.380, -97.890

Hail, Reno

When
April 16, 4:04 PM CST to 4:05 PM CST
Where
Reno County, 5.64 mi ESE of Langdon
Measured
1 in hail
Reported by
Public
Coordinates
37.810, -98.230

Hail, Reno

When
April 16, 4:04 PM CST to 4:05 PM CST
Where
Reno County, 0.69 mi N of Turon
Measured
1 in hail
Reported by
Public
Coordinates
37.810, -98.430

Hail, McPherson

When
April 16, 4:41 PM CST to 4:42 PM CST
Where
McPherson County, 0.88 mi SE of Mc Pherson
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.360, -97.660

Hail, McPherson

When
April 16, 4:49 PM CST to 4:50 PM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.370, -97.660

Hail, McPherson

When
April 16, 4:52 PM CST to 4:53 PM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.370, -97.660

Hail, McPherson

When
April 16, 5:05 PM CST to 5:06 PM CST
Where
McPherson County, 7.24 mi NNE of Mc Pherson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.470, -97.630

Hail, Harvey

When
April 16, 6:29 PM CST to 6:30 PM CST
Where
Harvey County, 2.34 mi SSW of Hesston
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.100, -97.450

Hail, Harvey

When
April 16, 6:40 PM CST to 6:41 PM CST
Where
Harvey County, 0.69 mi N of Hesston
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.140, -97.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564514, 564515, 564516, 564517, 564518, 564519, 564520, 564521, 564522, 564523, 564525, 564526, 564527, 564528, 564530, 564532, 564533.